Metallic Taste as a Side Effect of Topical Fluorouracil Use
October 2011 | Volume 10 | Issue 10 | Case Reports | 1201 | Copyright © October 2011
AbstractTopical fluorouracil is widely used for the treatment of precancerous and cancerous lesions of the skin. The most common side effect of this medication is localized irritant dermatitis. The authors report a case of dysgeusia with metallic taste in the mouth as a side effect of this medication. While not previously seen with topical use, this is not an uncommon side effect seen with systemic administration of 5-fluorouracil. The etiology of dysgeusia from chemotherapeutic agents and systemic absorption of fluorouracil is discussed. J Drugs Dermatol. 2011;10(10:1201-1203
5-fluorouracil is a chemotherapeutic agent used in the treatment of both systemic and cutaneous neoplasms. Its topical formulation is FDA-approved for the treatment of actinic keratoses and superficial basal cell carcinomas. Topical fluorouracil is available in 0.5%, 1%, and 5% concentrations. Depending on the formulation and condition being treated, instructions for use range from daily to twice-daily application for two to 12 weeks. While the development of a bitter or metallic taste is a known side effect of systemic administration of 5-fluorouracil, we report the first case of this side effect associated with its topical use.
The patient is a 64-year-old Caucasian woman who presented with a 4 mm scaly, red lesion on her right external naris that she reported as being present for several months. The lesion had previously been treated with cryotherapy, but it persisted. Biopsy of the lesion revealed squamous cell carcinoma in situ. After a thorough discussion of treatment options, the patient opted to have treatment with 5% topical fluorouracil. The patient was instructed to apply the medication to the lesion twice a day for six weeks. Three days into treatment, the patient developed a metallic taste in her mouth, which was constantly present. She denied application of the medication to her nasal or oral mucosa. With the exception of the fluorouracil cream, the patient had no other changes in her medications. The dysgeusia did not interfere with her ability to eat or drink. The sensation lasted for four days before resolving on its own without further sequelae. She continued use of the medication as initially directed. At follow up six weeks following initiation of the medication, the patient's squamous cell carcinoma in situ showed full clinical resolution. She has been free of recurrence at 18 months of follow up.
Systemic 5-fluorouracil has been used for treatment of solid organ tumors of the breast, colon, liver and ovary since its development in the 1950s. Its primary mechanism of action is through interference with DNA synthesis. After cell entry, fluorouracil becomes ribosylated and phosophorylated and binds the enzyme thymidylate synthetase. This binding prevents the conversion of deoxyuridine-5 monophosphate to thymidine-5 monophosphate, thereby truncating cellular mitotic activity.1,2
Topical formulations of fluorouracil were first introduced in the early 1960s after it was noted that patients being treated for internal malignancies with 5-fluorouracil had disappearance of their actinic keratoses.3 Topical fluorouracil has subsequently been used to treat a variety of cutaneous neoplastic conditions, including squamous cell carcinoma in situ as in our patient.4,5,6
The most common side effect of topical use is the development of an irritant dermatitis with erythema and erosions associated with burning and stinging at the site of application. Photosensitivity is also commonly seen.7 Rare side effects include allergic contact dermatitis,8 formation of telangiectasias,9,10 herpes simplex virus reactivation,9,10 conjunctivitis11 and onycholysis.12 While the manufacturer of 5% topical 5-fluorouracil lists medicinal taste